The use of Kratom is being adopted around the world for recreational and medicinal applications. However, despite its popularity in therapeutic applications, the undeniable truth is that this plant is exceptionally potent. And, even low doses can trigger negative symptoms, let alone the higher ones or kratom overdose.
Lately, an increased inclination towards overdosing on Kratom has been observed among adventurous adult users. Little do these individuals know that the substance does more harm than good and in worst situations even death.
Now, lots of questions about kratom overdose safety and efficacy must be popping up in your mind! So, let’s burst the bubble:
The Recommended Kratom Dosage and Overdosing
The right dosage of Kratom really boils down to several factors at play such as the mode of consumption, age, body tolerance, weight, product quality, potency, the type of Kratom strain and its colour.
However, today the supplement is typically available in 3-9 grams in powdered form and 500-66 milligrams as capsules and tablets.
Following is a quick Reference Guide for Dosage:
- Low dose: 1 to 2 grams
- Moderate dose: 3 to 6 grams
- High dose: 7 to 10 grams
Therefore, any consumption above 7 to 10 grams in a day is deemed as “Overdosing”.
Regardless of the frequency or form, consistent overdosage of Kratom is alarmingly dangerous, addictive and potentially life-threatening, depending on the amount taken and the medical history of the victim.
Is Kratom Over Dosage Safe?
There has been ample debate over the safety of Kratom; however, so far, there is no published study that can fully or conclusively vouch for the safety and efficacy of Kratom. The National Institute on Drug Abuse (NIDA) has listed Kratom as an up and coming drug of abuse.
At the same time, the Drug Enforcement Administration (DEA) reported that from 2014 to 2016, the substance was deemed responsible for 15 deaths in the country.
However, the pharmacologic elements of Kratom are not entirely comprehended yet. Kratom contains active chemical properties that bind and activate the receptors in the brain and lead to euphoria and pain relief.
The Symptoms of Kratom Overdose
Just like any other substance, overdosing Kratom too triggers a host of complications. Most people who called Poison Centres regarding Kratom overdose have been said to report the following symptoms:
- Tachycardia (fast heart rate)
- Agitation or irritability.
- Lack of Urination
- Heavy or Difficulty in Breathing
The Side-effects of Overdosing
Given the rampant use of Kratom, it is crucial for the Kratom connoisseurs to remain informed of its side effects. When used in low dosage, mild adverse effects such as increased social behaviour, talkativeness, heightened alertness and increased energy are observed.
Even worse, Kratom overdose might trigger life-threatening complications such as seizures, psychosis and other psychotic dis-balances (confusion, delusions and hallucinations).
The Treatment and Immediate Steps of Overdosing
“Next to Creating A Life, The Finest Thing A Man Can Do Is Save One”- Abraham Lincoln
Witnessing a friend, loved one or even a stranger overdosing?
Whether conscious or unconsciously, Kratom overdose can quickly progress into a deadlier condition. Therefore, one needs to act fast before matters escalate!
Calling for an Immediate Medical Intervention is the Key!
Take control of the situation before it worsens and dial 911 for the paramedics immediately.
And while the paramedic’s team is arriving, make sure to remove all supplements from the victim’s reach. But don’t throw away as the team might want to check on the elements consumed and treat accordingly.
Next, it is essential to check his/her breathing, pulse and airway to make sure they are breathing. If not, be quick to provide CPR if you have the required training.
If the person is breathing but unconscious, then move him into a recovery position. This is done by rolling the body to one side and bending the top leg over the bottom leg, followed by tilting the head backwards.
In case of the victim experiencing seizures, make sure he does not hurt himself. Remove all the nearby heavy objects and move him into a safe place before he collides into one.
Further, cushion the person and turn them on one side. It’s best if you stay with them throughout until help arrives. After all, what is better than saving a life?
How To Prevent Kratom Overdose?
Of course, the best prevention method involves inhibiting the use of Kratom, followed by treatment. You can opt for In-patient Treatment in which you are required to live at the treatment facility or a Rehabilitation Centre.
It is an intensive training that typically lasts 30 to 90 days and provides a mixture of individual, family, group therapy with aftercare planning and relapse prevention classes.
On the other hand, there is an Outpatient Treatment that offers varying levels of recovery, but relatively less rigorous. It involves a Partial Hospitalization Program (PHP) and an Intensive Outpatient Program (IOP) that one can opt for.
The PHP program constitutes treatment of 4 to 5 hours per day for five days a week at home, whereas the IOP treatment is of 1 to 2 hours per day for two days a week.
Mitragyna Speciosa, is undoubtedly, one of Mother Nature’s most prized treasure. However, to unleash its optimum benefits, it is essential to consume it in the right proportion and as per your health needs. For the best dosage guidance, we would urge readers to visit a health expert.
Remember, overdosing can be incredibly dangerous and might not always be immediately apparent. Especially individuals who use Kratom frequently, are highly susceptible to the risk of overdose. And, even more so when they combine it with other drugs and alcohol.
Act wisely and better be safe than sorry!